Wyoming, 2025

Heavy Snow and Winter Weather in Wyoming, December 4 to 6, 2025

December 4 to 6, 2025 · NWS CYS · 3 events in 3 counties and zones

A Pacific storm system brought the first major snow of the season to the Snowy Range and the Sierra Madre Range. Total snowfall reported by area SNOTELs as high as 63 inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A Pacific storm system brought the first major snow of the season to the Snowy Range and the Sierra Madre Range. Total snowfall reported by area SNOTELs as high as 63 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 4, 4:39 PM MST, 4 hours 21 minutes earlier. Its key messages:

  • Winds remaining elevated through Friday morning in the wind prone areas. Another round of High Wind Warnings continue.
  • Areas of blowing snow today may impact travel conditions in the wind prone areas of southeast Wyoming.
  • Prolonged period of mountain snow expected tonight through Sunday morning. Winter Storm Warnings have been issued for Sierra Madre and Snowy Ranges.
Area forecast discussion, Dec 4, 4:39 PM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
439 PM MST Thu Dec 4 2025

.KEY MESSAGES...

- Winds remaining elevated through Friday morning in the wind
  prone areas. Another round of High Wind Warnings continue.

- Areas of blowing snow today may impact travel conditions in
  the wind prone areas of southeast Wyoming.

- Prolonged period of mountain snow expected tonight through
  Sunday morning. Winter Storm Warnings have been issued for
  Sierra Madre and Snowy Ranges.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 130 PM MST Thu Dec 4 2025

A prolonged northwest flow pattern over southeast Wyoming and
western Nebraska will result in heavy snowfall in the mountains
and windy conditions in the typical wind-prone corridors of
Wyoming through the short-term. Forecast guidance remains on
track this afternoon with no major shifts or changes over the
last 12 hours of guidance cycles. Strong flow aloft in the
700-500mb region along with favorable height and pressure
gradients over south-central Wyoming will continue to result in
surface winds gusting near or over 60 mph this evening and
overnight. The strongest winds will likely remain confined to
the Snowy Range Foothills along I-80 as well as the central and
southern Laramie Range given the more marginal nature of
typical parameters indicative of more easterly spread in high
winds. Gap flow east of the Laramie Range over I-25 does still
look to shut down by around daybreak on Friday with lower wind
speeds expected east of the Laramie Range throughout the day.

With regard to precipitation, several waves of moisture are
still on-track to affect the higher terrain of southeast Wyoming
tonight through Saturday. The first wave will arrive around
midnight tonight as evidenced by increasing saturation in
forecast soundings above 700mb. Soundings dry somewhat by
Friday afternoon, likely leading to a decrease in snowfall rates
in the higher terrain. Then, a more potent plume of moisture
originating in the northern Pacific will traverse the northern
Rockies and reach southeast Wyoming by the evening hours on
Friday. This event will last right through Friday night and
Saturday bringing heavy snow over 1-2 feet in the Sierra Madre
and Snowy ranges. This afternoon's ensemble guidance has
increased QPF totals slightly, adding even more confidence to an
already very confident forecast. It is possible that some
locations in the higher terrain may see nearly 3 feet of snow
before this event ends in the Long-Term forecast period on
Sunday. Farther east outside of the mountains, expect westerly
flow to contribute to a light downslope pattern. This will
result in slightly warmer days from Cheyenne eastward, including
Scottsbluff and the remainder of the NE Panhandle. Highs will
return to near average on Friday with overnight lows near
average as well given thin high cloud cover spilling in from the
west. Overall a high confidence forecast in the short-term with
only minor changes to QPF totals in this forecast package.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 130 PM MST Thu Dec 4 2025

Synopsis...

Ensemble clusters continue to depict northwest flow across the
central and northern Rockies through next week with slight
variations in the zonal vs meridional component by early next week.
Overall, with ridging centered over or just offshore southern
California and dominant troughing from the Hudson Bay into the
Canadian Maritime, it does not look to be a particularly
amplified pattern the next several days with low amplitude
shortwaves keeping active precipitation chances in the mountains
which occasionally spill into the adjacent zones and high
plains through the period. Temperatures will gradually warm
through the end of the period with highs on the front range and
NE panhandle reaching into the 50s early next week. Most notably
through the extended will be periods of high to very high winds
especially early in the coming week.

- Snow Chances

As the lead shortwave mostly misses the area to the east on Friday a
second wave will more directly impact the area Saturday bringing
better moisture to the high elevations where snow will continue
through the day on Sunday. From Saturday morning through Sunday
things look to improve with regards to snow rate with only another
foot or so expected for areas above 8000ft and less than 3 inches
for areas below 8000ft across the Sierra Madre and Snowy ranges. The
next precipitation chances look to come in the later half of next
week as a cold front brings upslope flow to the northern Laramie
range and interior higher elevations. This event looks to have
significantly less moisture to work with than the weekend event and
thus only a few inches are expected for the higher elevations and a
dusting across the front range and high plains.

- Wind

Guidance is coming into better agreement on Saturday with a potent
140kt+ jet streak impinging upon southeast Wyoming by Saturday
morning with the GFS on the high end of guidance forecasting a 60kt
700mb jet streak while the NAM and ECMWF keep it closer to 50-55kts.
Regardless this should be enough to see a few gusts over 55mph in
the northern Laramie Valley near Arlington. This should be a short
event as the jet washes out through the day but High Wind Warning
looks fairly likely given the in house guidance amongst other
sources. Looking ahead to early next week there continues to be a
strong signal for high winds given an increasing pressure gradient
but the magnitude will depend on the track of a shortwave across the
northern plains. The GFS and ECMWF still show differences in track
that are drastic enough to make or break this forecast but overall
the potential exists for a stronger than typical wind event that
would extend beyond just the traditional wind prone areas.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 439 PM MST Thu Dec 4 2025

RWL continues to bounce between a BKN020 and clear skies this
evening with all other sites currently VFR. This will continue
with LAR seeing some light snow yet tonight and winds slowly
calming through the period. As this system winds down expect
dropping ceilings in the front range and NE panhandle through
staying above MVFR thresholds most likely (not guaranteed
however). Winds remaining west to northwest for all sites over
the next 24 hours and some scattered pockets of wind shear
mainly within the first 12 hours of the taf period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 AM MST Friday for WYZ106.
     High Wind Warning until noon MST Friday for WYZ110-116.
     Winter Storm Warning from 11 PM this evening to 5 AM MST
     Sunday for WYZ112-114.
NE...None.

&&

SHORT TERM...MAC
LONG TERM...TT
AVIATION...TT
Hazardous weather outlook, Dec 4, 1:37 PM MST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
137 PM MST Thu Dec 4 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-052045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
137 PM MST Thu Dec 4 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

- Winds remaining elevated through Friday morning in the wind
  prone areas. Another round of High Wind Warnings continue.

- Areas of blowing snow may impact travel conditions in the wind
  prone areas of southeast Wyoming.

- Prolonged period of mountain snow expected tonight through
  Sunday morning. Winter Storm Warnings have been issued for
  Sierra Madre and Snowy Ranges.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 4, 5:17 PM MST, 3 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
517 PM MST Thu Dec 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     Non-Tstm Wnd Gst 7 SW Federal            41.19N 105.20W
12/04/2025  M59 MPH          Laramie            WY   Mesonet

            Mesonet station WY48 7.4 SW Federal (WYDOT).

&&
Local storm report, Dec 4, 5:54 PM MST, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
554 PM MST Thu Dec 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     Non-Tstm Wnd Gst 7 SW Federal            41.19N 105.20W
12/04/2025  M59 MPH          Laramie            WY   Mesonet

            Mesonet station WY48 7.4 SW Federal (WYDOT).

&&
Local storm report, Dec 4, 6:40 PM MST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
640 PM MST Thu Dec 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
12/04/2025  M62 MPH          Platte             WY   Mesonet

            WYDOT Sensor at Bordeaux.

&&

TT
Local storm report, Dec 4, 7:30 PM MST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
730 PM MST Thu Dec 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     Non-Tstm Wnd Gst 11 SE Arlington         41.50N 106.05W
12/04/2025  M66 MPH          Albany             WY   Mesonet

            WYDOT Sensor at Strouss Hill.

&&

TT
Special weather statement, Dec 4, 7:49 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
749 PM MST Thu Dec 4 2025

WYZ110-050615-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
749 PM MST Thu Dec 4 2025

...BANDS OF MODERATE TO HEAVY SNOW AND STRONG GUSTY WINDS WILL
CONTINUE THIS EVENING...

Current radar loop shows a band of moderate to locally heavy
snowfall impacting the Interstate 80 corridor between Laramie and
Rawlins this evening. In addition, westerly winds continue to gust
up to 65 MPH, producing periods of near zero visibility.

Motorists are urged to use caution while traveling along
Interstate 80 west of Laramie this evening and overnight. Although
significant snow accumulations are not expected at this time,
periods of blizzard conditions are possible near Arlington and Elk
Mountain tonight.
Local storm report, Dec 4, 8:31 PM MST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
831 PM MST Thu Dec 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     Non-Tstm Wnd Gst 11 SE Arlington         41.50N 106.05W
12/04/2025  M69 MPH          Albany             WY   Mesonet

            WYDOT Sensor at Strouss Hill. Sustained
            winds of 40 to 45 MPH.

&&

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Sierra Madre Range

When
December 4, 9:00 PM MST to December 6, 6:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Highest total snowfall was 57.8 inches at Old Battle SNOTEL near Encampment. All SNOTELS in the zone reported between 15 inches and 58 inches of snow.

Heavy Snow, Snowy Range

When
December 5, 1:00 AM MST to December 6, 6:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

All SNOTEL sites reported between 18 to 75 inches of snow. Highest accumulation was 75 inches at Medicine Bow Peak SNOTEL.

Winter Weather, North Snowy Range Foothills

When
December 5, 5:00 AM MST to December 6, 5:00 PM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Snow accumulations between 1 to 2 inches were reported across the area with very strong winds. Blowing and drifting snow were common during this event with gusts up to 73 MPH.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299048, 1299049, 1299050.